Alert archive / Tennessee / Special Weather Statements in 2017

Special Weather Statement, NWS Morristown, TN

May 27, 2017Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this special weather statement at May 27, 2017, 8:21 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 8:21 PM EDT (00:21 UTC)
Expired
May 27, 2017, 9:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS84 KMRX 280021
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
821 PM EDT SAT MAY 27 2017
 
TNZ012>014-280100-
Claiborne TN-Campbell TN-Scott TN-
821 PM EDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE...NORTHERN
CAMPBELL AND NORTHEASTERN SCOTT COUNTIES UNTIL 900 PM EDT...

At 821 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or near Oneida, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Caryville, Winfield, Elk
Valley, Indian Mountain S.p., Ketchen, Clairfield, Royal Blue, White
Oak, Fincastle and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee.

LAT...LON 3659 8430 3659 8392 3644 8387 3633 8456
      3650 8462 3660 8431
TIME...MOT...LOC 0021Z 254DEG 32KT 3644 8451 

$$

05/MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 27, 7:30 PM EDT, 51 minutes earlier.

Area forecast discussion, May 27, 7:30 PM EDT, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
730 PM EDT Sat May 27 2017

.AVIATION...It will be an active TAF period with a couple of
rounds of convection moving through the region.  Ongoing convection
this evening will likely continue to impact TAF sites through 04Z to
06Z.  Expect a bit of a break during the night with another band
possibly reaching itno the area towards sunrise...then additional
scattered convection developing Sunday aftenroon.   As a
thunderstorm moves through a TAF site...be prepared for lowering
CIGs...reduced VIS and gusty...erratic thunderstorms winds.
Also...winds will increase across the region Sunday afternoon with
sustained winds of 10 to 15 mph with higher gusts.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

mjb
Hazardous weather outlook, May 27, 3:16 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
316 PM EDT Sat May 27 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
316 PM EDT Sat May 27 2017 /216 PM CDT Sat May 27 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Numerous strong to severe thunderstorms are expected across the
ares during the late afternoon and evening hours, with damaging
winds and large hail up to golfball size being the main threat.
The most likely timing for severe storms is between 5 pm and 11 pm
EDT.

Another round of severe weather is possible late tonight into
Sunday morning as a strong line of storms drops into the region
from the northwest. The potential for damaging winds will exist
with this system.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday evening and night another round of showers and
thunderstorms is possible, with some of the storms potentially
becoming strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend.

In the hours before

Special weather statement, May 27, 7:11 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
711 PM EDT SAT MAY 27 2017

VAZ005-006-008-280015-
Washington VA-Scott VA-Russell VA-
711 PM EDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL...
NORTHEASTERN SCOTT AND WESTERN WASHINGTON COUNTIES AND THE
NORTHEASTERN CITY OF BRISTOL UNTIL 815 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Gate City, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bristol Va, Abingdon, Nickelsville, Dungannon, Collingwood,
Castlewood, Holston, Hansonville, Hilander Park, Benhams and Fort
Blackmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 200 AM EDT for
southwestern Virginia.

LAT...LON 3661 8202 3675 8263 3687 8265 3688 8263
      3688 8200
TIME...MOT...LOC 2311Z 274DEG 20KT 3679 8245

05/MA
Special weather statement, May 27, 7:34 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
734 PM EDT SAT MAY 27 2017

TNZ035-067-280030-
Roane TN-Morgan TN-
734 PM EDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN AND NORTHERN
ROANE COUNTIES UNTIL 830 PM EDT...

At 734 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairfield Glade, or 9 miles northwest of Rockwood, moving east at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Kingston, Rockwood, Oliver Springs, Midtown, Harriman,
Oakdale, Coalfield, Bradbury, Pine Orchard and Dearmond.

A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee.

LAT...LON 3586 8473 3589 8471 3591 8468 3599 8472
      3606 8479 3608 8437 3605 8434 3599 8432
      3590 8426 3590 8429 3588 8428 3589 8433
      3584 8434 3582 8437
TIME...MOT...LOC 2334Z 272DEG 22KT 3597 8480

EMH
Local storm report, May 27, 7:42 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
742 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     COEBURN                 36.95N 82.47W
05/27/2017                   WISE               VA   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE COEBURN AREA BOTH ON SANDY
            RIDGE ROAD AND HIGHWAY 58.

&&
Local storm report, May 27, 7:49 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             NICKELSVILLE            36.75N 82.42W
05/27/2017  M1.00 INCH       SCOTT              VA   BROADCAST MEDIA

&&
Special weather statement, May 27, 8:07 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
807 PM EDT SAT MAY 27 2017

TNZ017-018-046-VAZ005-006-008-280100-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-Scott VA-
Russell VA-
807 PM EDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHERN CARTER...
JOHNSON...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT AND WASHINGTON
COUNTIES AND THE CITY OF BRISTOL UNTIL 900 PM EDT...

At 807 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Quarry to near Bristol Va
to near Gate City. Movement was southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Abingdon, Mountain
City, Gate City, Weber City, Walnut Hill, Spurgeon, Oak Grove,
Colonial Heights, Bluff City, Glade Spring, Damascus, Nickelsville,
Laurel Bloomery, Emory-Meadow View, Shady Valley and South Holston
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee...and southwestern Virginia.

LAT...LON 3659 8168 3657 8168 3653 8171 3647 8170
      3641 8174 3637 8173 3640 8239 3641 8238
      3643 8239 3642 8241 3644 8241 3645 8245
      3681 8270 3678 8226 3688 8189 3680 8171
      3664 8162 3663 8161
TIME...MOT...LOC 0007Z 299DEG 27KT 3676 8184 3667 8222 3671 8253

05/MA
Special weather statement, May 27, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
821 PM EDT SAT MAY 27 2017

TNZ012>014-280100-
Claiborne TN-Campbell TN-Scott TN-
821 PM EDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE...NORTHERN
CAMPBELL AND NORTHEASTERN SCOTT COUNTIES UNTIL 900 PM EDT...

At 821 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or near Oneida, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Caryville, Winfield, Elk
Valley, Indian Mountain S.p., Ketchen, Clairfield, Royal Blue, White
Oak, Fincastle and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee.

LAT...LON 3659 8430 3659 8392 3644 8387 3633 8456
      3650 8462 3660 8431
TIME...MOT...LOC 0021Z 254DEG 32KT 3644 8451

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:07 PM EDTSpecial Weather StatementMRXJohnson, Sullivan53 min
May 27, 8:26 PM EDTSpecial Weather StatementMRXHancock, Hawkins49 min
May 27, 8:50 PM EDTSpecial Weather StatementMRXScott55 min
May 27, 8:53 PM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan67 min
May 27, 9:25 PM EDTSevere Thunderstorm WarningMRXBledsoe, Morgan, Rhea, Roane, Scott, Sequatchie65 min
May 27, 10:00 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Knox, Union60 min
May 27, 10:01 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
May 27, 10:08 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Loudon, McMinn, Marion and 2 more67 min
May 27, 10:31 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson, Sevier59 min
May 27, 10:50 PM EDTSevere Thunderstorm WarningMRXPolk55 min
May 27, 11:09 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins66 min
May 27, 11:29 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen31 min
May 27, 11:54 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington31 min
May 27, 8:04 PM EDTSevere Thunderstorm WarningMRXLee26 min
May 27, 8:37 PM EDTFlash Flood WarningMRXLee, Russell, Scott, Wise3 hr
May 27, 11:25 PM EDTAreal Flood AdvisoryMRXLee, Russell, Scott, Wise3 hr

Nearby

Special Weather Statements in Tennessee, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.